Authored by Stacy Hensley in Child and Teen Health
Published on 10-18-2009
Iron overdose in children can be severe. Iron overdose has consistently been one of the leading causes of death in children under the age of 6. Iron supplements often look like candy, causing children to want to eat several of them at a time. Some iron supplement manufacturers have changed the way the supplements look in order to keep children from thinking they are candy.
Symptoms of Iron Overdose in Children
Iron overdose in children can cause symptoms in several different parts or systems of the body. Symptoms can appear and then go away, only to return later on.
Iron overdose can cause fluid to buildup in the lungs.
The Gastrointestinal System
Iron overdose in children can cause them to have diarrhea or stools that are black or contain blood. It can cause nausea and the child may vomit blood. Iron overdose also causes liver damage and the child may notice a metallic taste in their mouth.
The Heart and Blood
Iron overdose can cause problems with your heart and blood. It may cause low blood pressure or the pulse may become fast and weak. It can also cause dehydration and shock.
The Nervous System
The nervous system can be affected in many different ways. The nervous system symptoms of iron overdose in children are chills, dizziness, convulsions, fever, drowsiness, headache, coma, or no desire to do anything.
An iron overdose can cause the skin to become flushed, lose color, or cause the lips and fingernails to become a bluish color.
If you believe your child has overdosed on iron, you need to call the National Poison Control Center. The number is 1-800-222-1222 and you can call from anywhere in the United States. This hotline connects you with experts on poisoning that can give you instructions on what you need to do.
The poison expert will need some specific information in order to give you the correct instructions.
They will need to know:
- The child’s age, weight, and current condition.
- The name, ingredients, and strength of the product that was ingested, if possible.
- When and how many iron supplements were ingested if it is known.
- If the medication was one that was prescribed for the child.
The poison expert will probably suggest taking the child to your local emergency room. At the emergency room, they will insert a tube into the child’s stomach in order to empty any contents that are still in there. They will run tests to monitor the levels of iron in the child’s body. The emergency room team will also monitor the child’s vital signs and perform any other tests that are needed to provide the best care for a child that has overdosed on iron.
Iron overdose in children can be life-threatening. Getting treatment immediately increases the chance of survival.
The best way to prevent an iron overdose in a child, is to keep all medications out of reach. Purchase a lock box to keep all prescription and over the counter medications in. Most medications have child proof lids, but this is not a guarantee that children can’t get them open. It is better to be cautious, then to end up with your child in the hospital.
Medline Plus-Iron Overdose